Session Time: 1:45pm-3:15pm
Location: Hall 3FG
Objective: To describe the new observation of Kratom withdrawal that presented with the choreiform movement of lips and tongue.
Background: Orobuccal dyskinesia is the hyperkinetic movement disorder characterized by repetitive, involuntary, purposeless movements in an oral-lingual-buccal area. It can be associated with some heredodegenerative diseases such as Huntington’s disease, and neuroacanthocytosis, while occasionally found in patients with liver cirrhosis. The well-known condition of this abnormal movement is the tardive syndrome which is caused by either using or withdrawal of neuroleptic drugs. However, various medications and substances such as antidepressants, antiemetics, anticonvulsants, calcium channel blockers, cocaine, and amphetamine are also reported as an etiology.
Methods: Case report
Results: A 36-year-old Thai male visited the neurology clinic due to speaking and swallowing problems which had been exited for three months. The abnormal movement was the chorea of the tongue, lips, and cheeks. No movement disorders involved limbs or other parts of his body. His speech was mild dysarthria due to the fly-catching tongue. Gait and posture were normal. There was no other neurological deficit or cognitive impairment. He reported the suicidal idea and labile mood, however, there was no lethal attempt. Neither psychiatric medication use nor underlying disease was documented. He had a positive history of substances abuse which started when he was 16 years ago. The first one was heroin addiction ten years ago. Later, he used amphetamine to achieve the work tolerance for eight years. After that, he currently consumed Kratom ( Mitragyna speciosa) 5-6 leafs/day, 3-4 days/ week for two years which was suddenly stopped two weeks before the development of oral chorea. His routine labs (CBC, creatinine, and liver function test) were normal as well as the creatine phosphokinase test (CPK), thyroid function test and serology for autoimmune diseases. The ceruloplasmin and urine copper level was normal. Paraneoplastic antibodies were all negative. A genetic test for Huntington’s disease was negative. MRI brain showed no abnormality detected. Haloperidol was prescribed. The chorea was insidiously subsided within four weeks.
Conclusions: Due to all negative results of metabolic, autoimmunity, paraneoplastic, and genetic tests, and also there was no acanthocytes or increased CPK, the diagnosis of this case is Kratom withdrawal-induced oral-lingual dyskinesia. The antidepressant-like effect of mitragynine was proposed to explain the pathophysiology.
To cite this abstract in AMA style:K. Methawasin. Kratom withdrawal induced orobuccal dyskinesia [abstract]. Mov Disord. 2018; 33 (suppl 2). https://www.mdsabstracts.org/abstract/kratom-withdrawal-induced-orobuccal-dyskinesia/. Accessed December 5, 2023.
« Back to 2018 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/kratom-withdrawal-induced-orobuccal-dyskinesia/